Alert archive / California / High Surf Advisories in 2018

High Surf Advisory 6, NWS Eureka, CA

December 19, 2018Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Dec 19, 2018, 9:06 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 19, 2018, 12:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2018, 9:06 AM PST (17:06 UTC)
In effect from
Dec 19, 2018, 12:00 PM PST
Expired
Dec 20, 2018, 3:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WHUS46 KEKA 191706
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
906 AM PST Wed Dec 19 2018

CAZ101-103-104-109-200115-
/O.NEW.KEKA.SU.Y.0006.181219T2000Z-181220T1100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
906 AM PST Wed Dec 19 2018

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM PST
THURSDAY...

The National Weather Service in Eureka has issued a High Surf
Advisory...which is in effect from noon today to 3 AM PST
Thursday. 

* WAVES AND SURF...Breaking waves 20 to 24 feet along west and 
  northwest facing beaches.

* TIMING...Surf will build through the day Wednesday...and peak
  Wednesday afternoon through overnight. Breaking waves will
  gradually subside early Wednesday morning but will remain
  elevated through Friday. 

* IMPACTS...Large breaking waves along the coast will lead to
  increased wave run-up on beaches with waves topping and washing
  over large rocks and jetties. These large waves can be erratic
  and unpredictable. Use extra caution near the surf zone as these
  large waves will be capable of sweeping people into the frigid
  and turbulent ocean water. Mariners traversing the bar are urged
  to exercise extreme caution...or stay in port until the threat
  subsides. Please contact the U.S. Coast Guard for information
  regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$
2 follow-up statements
135 
WHUS46 KEKA 200256
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
656 PM PST Wed Dec 19 2018

CAZ101-103-104-109-201100-
/O.CON.KEKA.SU.Y.0006.000000T0000Z-181220T1100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
656 PM PST Wed Dec 19 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM THURSDAY...

* WAVES AND SURF...Breaking waves 20 to 24 feet along west and 
  northwest facing beaches. 

* TIMING...Breaking waves will gradually subside but will remain 
  elevated through Friday. 

* IMPACTS...Large breaking waves along the coast will lead to
  increased wave run-up on beaches with waves topping and washing
  over large rocks and jetties. These large waves can be erratic
  and unpredictable. Use extra caution near the surf zone as these
  large waves will be capable of sweeping people into the frigid
  and turbulent ocean water. Mariners traversing the bar are urged
  to exercise extreme caution or stay in port until the threat 
  subsides. Please contact the U.S. Coast Guard for information 
  regarding harbor and bar closures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

$$
768 
WHUS46 KEKA 201046
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
246 AM PST Thu Dec 20 2018


CAZ101-103-104-109-201200-
/O.EXP.KEKA.SU.Y.0006.000000T0000Z-181220T1100Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
246 AM PST Thu Dec 20 2018

...HIGH SURF ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS
MORNING...

The surf will continue to gradually diminish today. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 19, 5:44 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Dec 19, 5:44 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
544 AM PST Wed Dec 19 2018

.SYNOPSIS...A brief break in the weather will occur today
followed by yet another weather system arriving on Thursday.
A more prolonged period of dry weather is expected to begin
Friday evening.

&&

.DISCUSSION...A more benign weather regime is shaping up today
as an upper level ridge builds into the region from the south,
bringing warmer and drier but residual cloudy conditions to the
area through tonight. The break from the more active weather will
be brief as another front arrives on early Thursday morning with
another shot of rain and gusty southerly winds. Over the past
week the past 3 frontal passages are almost exactly 48 hours
apart with the most impactul weather occuring right after sunrise
...which will continue about the same time tomorrow morning. This
front does not look as strong as the previous 2 thus (at this
time) there are no wind advisories in effect. Rain looks to begin
along the North Coast by early Thursday afternoon at the latest.
Rain amounts look to tempered a bit by the progressive nature of
this system, with amounts once again higher to the north and
trending lower to the south over Mendocino County. At this time it
looks like most areas will see between 0.5 and 1.00 inch of
precipitation, with locally higher amounts over Del Norte County.
This next system will quickly depart to the east Thursday night,
yielding another period of quieter weather Friday into Saturday as
zonal flow is once again established across northern California.
Some cloud cover is expected to linger across the region given the
broad onshore flow regime, but at least some clearing and
sunshine is possible by Friday, particularly across interior areas
where colder overnight lows will be possible as we approach the
weekend. The next system will arrive over the area Sunday or
Monday as a deep trough digs over the western U.S. This has the
potential to bring much colder air to the region, resulting in
increased thunderstorm and small hail potential and much lower
snow levels than in recent days and weeks. Obviously there is
still much to be determined with respect to a system this far out
in the forecast, however this will bear close monitoring in the
coming days. /CB/JT

&&

.AVIATION...Patchy areas of mist and dense fog continue to affect
all terminals this morning. These should dissipate soon after
daybreak as both daytime heating and building light easterly winds
work to disperse the low clouds. Expecting VFR conditions for most
of the day. This evening, another front brings rain, lowered
ceilings, and reduced visibilities to the coastal terminals, with
potential for low-level wind shear at KCEC. This may be possible for
KACV as well, but have left out of the TAFs for now.
/TDJ

&&

.MARINE...Elevated seas and continued Small Craft Advisories
persist across all zones today while we wait for another front to
impact the region Thursday morning. Expect Gale force winds in the
outer waters early tomorrow morning, especially the Northern waters
extending south past the area offshore of Cape Mendocino, and then
filling into the Northern inner waters a couple of hours before
dawn. These winds brings elevated short-period southerly wind seas
built on top of the decaying WNW groundswell. Due to the wind seas,
wave heights are relatively constant through tomorrow evening,
however average period should become much shorter while the sea
state grows confused. Heights begin to dissipate by Friday and
continue to decay through Saturday before another solid WNW swell
fills in Saturday night and Sunday. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 7 AM PST Thursday for PZZ450-475.

     Gale Warning from 7 AM to 1 PM PST Thursday for PZZ450-475.

     Small Craft Advisory until 1 AM PST Thursday for PZZ470.

     Gale Warning from 1 AM to 1 PM PST Thursday for PZZ470.

     Small Craft Advisory until 1 PM PST Friday for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 19, 4:30 AM PST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
430 AM PST Wed Dec 19 2018

CAZ101>113-201230-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
430 AM PST Wed Dec 19 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another Pacific front will bring widespread rain to the region
as well as gusty southerly winds to the Del Norte Coast early
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:24 AM PSTGale WarningEKA33 hr
Dec 19, 9:04 AM PSTHazardous Seas WarningEKA22 hr

Nearby

High Surf Advisories in California, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.